Reactions 1704, p144 - 2 Jun 2018
Postprandial hypotension: case report
An 80-year-old woman developed postprandial hypotension
while receiving donepezil [indication, route and dosage not
The woman had a remarkable history of hypertension,
osteopenia, moderate dementia, hyperlipidaemia along with
multiple syncopal episodes. The syncopal episodes started
3 years prior to the current presentation. During 2014
she had multiple emergency department visits with the same
clinical presentations. At some occasions, she was found
unconscious on a chair. Her family witnessed two syncopal
episodes during meals at the dining table. The episodes were
manifested as slumping forward, becoming unresponsive for
approx. 30 seconds and then returned to normal after a few
minutes. Her all relevant investigations were unremarkable.
She then presented to a geriatric clinic (current presentation)
where her aforementioned symptoms were suspected due to
her donepezil therapy [duration of treatment to reaction onset
Subsequently, the woman’s donepezil and BP medications
were discontinued and she was recommended with optimum
hydration and compressive stocking [outcome not stated].
Author comment: "She had multiple ED visits throughout
2014–2017 describing similar picture of patient being found
unconscious on a chair, confused with no signs of urinary or
fecal incontinence, denying chest pain, shortness of breath,
abdominal pain, dysuria, fever, nausea,
vomiting.. . .Donepezil was discontinued as thought to be
contributing to these events in one of the visits."
Cruz Madrid KY. "Think out of the box difficulties in diagnosing postprandial
hypotension in the elderly". Journal of the American Geriatrics Society 66 (Suppl.
2): S175-S176 (plus poster) abstr. C8, Jan 2018. Available from: URL: http://
doi.org/10.1111/jgs.15376 [abstract] - USA
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved